clopen.solutions
OP-00886 Open

Improving the exponential lower bound for peeling sequences

Submit a result

Let $d \ge 2$, and let $P \subset \mathbb{R}^d$ be a finite set in general position, that is, any at most $d + 1$ of its points are affinely independent. A peeling sequence of $P$ is an ordering $(p_1, \ldots, p_n)$ of $P$ in which each $p_i$ is a vertex of $\operatorname{conv}\{p_i, p_{i+1}, \ldots, p_n\}$. Let $g_d(P)$ be the number of peeling sequences of $P$, and $g_d(n)$ the minimum of $g_d(P)$ over all $n$-point sets $P$ in general position. Dumitrescu and Tóth proved that $g_d(n) = \Omega((d + 1)^n)$, since while more than $d$ points remain their convex hull has at least $d + 1$ vertices, together with exponential upper bounds. Simon proved $g_d(n) = O\big((d + d \ln d)^{(2 + (d - 1)/\lfloor d \ln d \rfloor) n}\big)$ for every fixed $d \ge 3$. In the plane, Dumitrescu and Tóth proved $g_2(n) \le 12.29^n / 100$, and the upper bound has since been lowered, to $O(6.57^n)$ by Simon (2026).

Problem. Prove or disprove that for every fixed $d \ge 2$ there are constants $\varepsilon_d > 0$ and $c_d > 0$, independent of $n$, such that $$g_d(n) \ge c_d (d + 1 + \varepsilon_d)^n \qquad (n \ge 1).$$

Source: Dumitrescu and Tóth (2025), Problem 1, in the plane; conjectured in every dimension by Simon (2026), Conjecture 1 (Conjecture 10 in arXiv:2312.00244v2).

Imported from github.com/MColbrook/AIM.

Classification

Primary
CO — Combinatorics
Secondary
MG
Keywords
AIM Open Applied Problems, convex hulls, peeling sequences, point sets

References

@article{dumitrescu2025,
  author        = {Dumitrescu, Adrian and T{\'o}th, G{\'e}za},
  title         = {Peeling sequences},
  journal       = {Discrete Comput. Geom.},
  volume        = {73},
  number        = {3},
  year          = {2025},
  pages         = {837--849},
  doi           = {10.1007/s00454-023-00616-8},
  eprint        = {2211.05968},
  archivePrefix = {arXiv},
}
@article{simon2026,
  author        = {Simon, D{\'a}niel G.},
  title         = {The minimum number of peeling sequences of a point set},
  journal       = {Discrete Comput. Geom.},
  volume        = {75},
  number        = {4},
  year          = {2026},
  pages         = {1122--1133},
  doi           = {10.1007/s00454-024-00713-2},
  eprint        = {2312.00244},
  archivePrefix = {arXiv},
}
@misc{simon2026directional,
  author        = {Simon, D{\'a}niel G{\'a}bor},
  title         = {Peeling sequences: a directional method for the three-block construction},
  year          = {2026},
  eprint        = {2609.19540},
  archivePrefix = {arXiv},
}
@misc{aim-peeling-sequences-lower-base,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Improving the exponential lower bound for peeling sequences}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/566-peeling-sequences-lower-base.md},
  note         = {Entry 566 at commit 24edaad, 2026-10-15},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00886, "Improving the exponential lower bound for peeling sequences", clopen.solutions.